Hail, Berkshire
- When
- August 19, 4:25 PM EST to 4:28 PM EST
- Where
- Berkshire County, 0.51 mi W of Pittsfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -73.260
Quarter size hail was reported during a thunderstorm in Pittsfield.
A weak cold front and a disturbance in the upper levels of the atmosphere moved across the region on Friday, August 19th, triggering showers and thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A weak cold front and a disturbance in the upper levels of the atmosphere moved across the region on Friday, August 19th, triggering showers and thunderstorms during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 19, 4:11 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 511 PM EDT FRI AUG 19 2011 .SYNOPSIS... A WEAK FRONTAL BOUNDARY MOVING INTO THE REGION WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA INTO THIS EVENING. OUTSIDE OF AN ISOLATED SHOWER OR THUNDERSTORM ON SATURDAY SEASONABLE WEATHER IS EXPECTED AS A NARROW RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION. A STRONGER COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION SUNDAY AND SUNDAY NIGHT WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SEVERE THUNDERSTORM WATCH #791 REMAINS IN EFFECT UNTIL 9 PM FOR SCHOHARIE...ALBANY...RENSSELAER COUNTIES AND TO THE SOUTH AND EAST ACROSS THE REST OF OUR FORECAST AREA. HAVE STRONG TO SEVERE CONVECTION OCCURRING ACROSS THE AREA WITH A CONCENTRATION OF STORMS ACROSS THE EASTERN CATSKILLS AND ACROSS SOUTHERN VERMONT AND THE BERKSHIRES AT THIS TIME 4 PM. STORMS ARE SLOW MOVING AND BACKBUILDING AND PRODUCING HEAVY RAINFALL SO LOCALIZED FLOODING HAS BEEN A PROBLEM. THERMODYNAMIC HAVE BEEN SUFFICIENT FOR SOME HAIL AND WIND DAMAGE HOWEVER...DEEP LAYER MEAN FLOW IS WEAK SO ORGANIZED SEVERE STORMS ARE NOT LIKELY. CONVECTION DISSIPATE AS THE EVENING PROGRESS AND SKIES CLEAR OUT. CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF RADIATION FOG ESPECIALLY IN THE RIVER VALLEYS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... UPPER LEVEL LOW WILL REMAIN IN THE VICINITY OF HUDSON BAY CANADA THIS WEEKEND. SHORT WAVE ENERGY WILL MOVE INTO THE LONGWAVE TROUGH DIGGING IT OVER THE GREAT LAKES/OHIO VALLEY REGION AND NORTHEASTERN UNITED STATES. ON SATURDAY WILL HAVE WEAK RIDGING AT THE SURFACE OVER THE REGION. CAN NOT COMPLETELY RULE OUT THE CHANCE FOR A SHOWER OR THUNDERSTORM DURING THE DAY WITH HEATING...OTHERWISE SUMMER TEMPERATURES WITH HIGHS MAINLY IN THE LOWER TO MID 80S. ON SUNDAY...WILL HAVE LARGE SCALE ASCENT ACROSS THE REGION AS THE AMPLIFYING UPPER TROUGH APPROACHES. A STRONG COLD FRONT IS EXPECTED TO CROSS THE REGION SUNDAY AND SUNDAY. MODEL GUIDANCE INDICATES A WEAK LOW WILL DEVELOP OVER ALONG THE NEW YORK STATE CANADA BORDER WHICH WILL SLOW THE PASSAGE OF THE FRONTAL BOUNDARY. HAVE INCREASE POPS TO LIKELY. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. WILL BE HUMID WITH SEASONABLE TEMPERATURES. && .LONG TERM /MONDAY THROUGH FRIDAY/... LONGWAVE TROUGH WILL DOMINATE MUCH OF THE TIME. UPPER TROUGH AXIS WILL SWING THROUGH MONDAY IN THE WAKE OF THE COLD FRONT SO CAN NOT RULE OUT THE CHANCE FOR A SHOWER. WEAK RIDGING BUILDS IN AT THE SURFACE AND ALOFT FOR TUESDAY...DRY WITH SLIGHTLY BELOW NORMAL TEMPERATURES. HOWEVER...THE LONGWAVE TROUGH RETURNS MID WEEK AND ANOTHER COLD FRONT APPROACHES AND CROSS THE REGION BY LATE IN THE WEEK RETURNING THE THREAT FOR STORMS TO THE AREA. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... SEVERE THUNDERSTORM WATCH #791 IS IN EFFECT UNTIL 9 PM FOR SCHOHARIE...ALBANY...RENSSELAER COUNTIES AND TO THE SOUTH AND EAST ACROSS THE REST OF OUR FORECAST AREA. HAVE STRONG TO SEVERE CONVECTION OCCURRING ACROSS THE AREA WITH A CONCENTRATION OF STORMS ACROSS THE EASTERN CATSKILLS AND ACROSS SOUTHERN VERMONT AND THE BERKSHIRES AT THIS TIME 4 PM. STORMS ARE SLOW MOVING AND BACKBUILDING AND PRODUCING HEAVY RAINFALL SO LOCALIZED FLOODING HAS BEEN A PROBLEM. THERMODYNAMIC HAVE BEEN SUFFICIENT FOR SOME HAIL AND WIND DAMAGE HOWEVER...DEEP LAYER MEAN FLOW IS WEAK SO ORGANIZED SEVERE STORMS ARE NOT LIKELY. CONVECTION DISSIPATE AS THE EVENING PROGRESS AND SKIES CLEAR OUT. CONDITIONS WILL BE FAVORABLE FOR MVFR-IFR RADIATION FOG TO DEVELOP ESPECIALLY AT KGFL OVERNIGHT. FOG WILL BURN OFF EARLY SATURDAY MORNING. OUTLOOK... SUN...VFR-MVFR WITH A CHC OF -SHRA/-TSRA. MON...VFR. SLIGHT CHC -SHRA/-TSRA. TUE-WED...VFR. NO SIG WX. && .FIRE WEATHER... A WEAK FRONTAL BOUNDARY MOVING INTO THE REGION WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA INTO THIS EVENING. OUTSIDE OF AN ISOLATED SHOWER OR THUNDERSTORM ON SATURDAY...SEASONABLE WEATHER IS EXPECTED AS A NARROW RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION. A STRONGER COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION SUNDAY AND SUNDAY NIGHT WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED. && .HYDROLOGY... A SLOW MOVING COMPLEX OF THUNDERSTORMS IS CURRENTLY WORKING ITS WAY ACROSS THE CWA...PRODUCING VERY HEAVY RAINFALL IN MANY LOCATIONS. ADVISORY LEVEL SMALL STREAM AND POOR DRAINAGE RAINFALL IS FAIRLY WIDESPREAD...WITH ISOLATED LOCATIONS EXPERIENCING FLASH FLOODING FROM TRAINING AND BACKBUILDING THUNDERSTORMS. HEAVY RAINFALL THREAT IS EXPECTED TO DIMINISH INTO THE EVENING HOURS. SUNDAY AND SUNDAY EVENING...THE POSSIBILITY EXISTS FOR US TO PICK UP ANOTHER WIDESPREAD INCH TO TWO INCHES OF RAIN...WILL MONITOR FORECAST AMOUNTS AS THE SOIL SHOULD BE FAIRLY WET AREAWIDE AFTER TODAYS ROUND OF CONVECTION. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA NEAR TERM...IAA SHORT TERM...IAA LONG TERM...IAA AVIATION...IAA FIRE WEATHER...IAA HYDROLOGY...WESTERGARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 118 PM EDT FRI AUG 19 2011 CTZ001-013-MAZ001-025-NYZ040-047>049-051>054-058>061-063>066-201730- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-MONTGOMERY-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS- 118 PM EDT FRI AUG 19 2011 ...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON. THESE STORMS ARE CAPABLE OF PRODUCING HAIL STONES ONE INCH IN DIAMETER OR GREATER...AND DAMAGING WINDS 58 MPH OR GREATER THIS AFTERNOON INTO THE EARLY EVENING. THE THUNDERSTORMS WILL FORM AHEAD OF A COLD FRONT...AND MOVE TO THE EAST AT 10 TO 20 MPH. DUE TO THE SLOW MOVEMENT...THE CHANCE FOR ISOLATED HEAVY RAINFALL AMOUNTS THAT COULD RESULT IN LOCALIZED PONDING OF WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NYZ032-033-038-039-041>043-050-082>084-VTZ013>015-201730- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SOUTHERN SARATOGA-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 118 PM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL STONES ONE INCH IN DIAMETER OR GREATER...AND DAMAGING WINDS 58 MPH OR GREATER THIS AFTERNOON INTO THE EARLY EVENING. THE THUNDERSTORMS WILL FORM AHEAD OF A COLD FRONT...AND MOVE TO THE EAST AT 10 TO 20 MPH. DUE TO THE SLOW MOVEMENT...THE CHANCE FOR ISOLATED HEAVY RAINFALL AMOUNTS THAT COULD RESULT IN LOCALIZED PONDING OF WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 429 PM EDT FRI AUG 19 2011 VTZ013-014-192115- BENNINGTON VT-WESTERN WINDHAM VT- 429 PM EDT FRI AUG 19 2011 ...A STRONG THUNDERSTORM IN BENNINGTON COUNTY IN SOUTHERN VERMONT... WINDHAM COUNTY IN SOUTHERN VERMONT... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR SHAFTSBURY...OR ABOUT OVER ARLINGTON...AND MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... ARLINGTON BY 435 PM EDT STRATTON AND 7 MILES WEST OF WEST WARDSBORO BY 515 PM EDT LAT...LON 4323 7290 4302 7274 4290 7318 4305 7326 TIME...MOT...LOC 2029Z 243DEG 8KT 4300 7312 TAW/VTK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT FRI AUG 19 2011
MAZ001-192115-
NORTHERN BERKSHIRE MA-
441 PM EDT FRI AUG 19 2011
...A STRONG THUNDERSTORM IN
BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED OVER EXTREME EAST CENTRAL BERKSHIRE COUNTY...OR ABOUT 13
MILES EAST OF PITTSFIELD...AND MOVING EAST AT 5 MPH.
THE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN BERKSHIRE COUNTY AT 500 PM EDT
IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK.
LAT...LON 4246 7299 4244 7299 4240 7300 4239 7305
4241 7305 4251 7302 4254 7299 4253 7296
TIME...MOT...LOC 2041Z 254DEG 5KT 4247 7301
KGM/HWJIVSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 445 PM EDT FRI AUG 19 2011 NYZ052>054-192115- EASTERN ALBANY NY-EASTERN RENSSELAER NY-WESTERN RENSSELAER NY- 445 PM EDT FRI AUG 19 2011 ...A STRONG THUNDERSTORM IN ALBANY COUNTY IN EAST CENTRAL NEW YORK... RENSSELAER COUNTY IN EAST CENTRAL NEW YORK... AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR ALBANY AND MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... MENANDS BY 455 PM EDT LATHAM BY 500 PM EDT WATERVLIET BY 505 PM EDT WYANTSKILL...WYNANTSKILL AND WEST SAND LAKE BY 510 PM EDT TROY...GREEN ISLAND...CENTER BRUNSWICK AND 7 MILES NORTHWEST OF AVERILL PARK BY 515 PM EDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK. LAT...LON 4281 7353 4265 7348 4254 7379 4270 7391 TIME...MOT...LOC 2044Z 239DEG 9KT 4267 7374 TAW/VTK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
458 PM EDT FRI AUG 19 2011
NYZ063>066-192130-
WESTERN ULSTER NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
EASTERN DUTCHESS NY-
458 PM EDT FRI AUG 19 2011
...A STRONG THUNDERSTORM IN
ULSTER COUNTY IN EAST CENTRAL NEW YORK...
DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
STAATSBURG...OR ABOUT 7 MILES SOUTH OF KINGSTON...AND MOVING
NORTHEAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR...
PORT EWEN AND KINGSTON BY 505 PM EDT
RHINEBECK AND 8 MILES SOUTHEAST OF LAKE KATRINE BY 515 PM EDT
9 MILES NORTHWEST OF STANFORDVILLE BY 520 PM EDT
8 MILES WEST OF PINE PLAINS BY 530 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK.
LAT...LON 4158 7396 4158 7405 4160 7407 4161 7412
4159 7412 4158 7412 4159 7419 4160 7425
4163 7427 4200 7401 4197 7357 4157 7389
4157 7397
TIME...MOT...LOC 2058Z 217DEG 18KT 4185 7394
KGM/HWJIVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
501 PM EDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 1 SE NEW PALTZ 41.74N 74.07W
08/19/2011 ULSTER NY 911 CALL CENTER
TREES DOWN ALONG MAIN STREET.
&&
ROKEEFESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
512 PM EDT FRI AUG 19 2011
MAZ001-025-192145-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-
512 PM EDT FRI AUG 19 2011
...A STRONG THUNDERSTORM IN
BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
PITTSFIELD...AND MOVING NORTHEAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
CHESHIRE BY 535 PM EDT
SAVOY BY 545 PM EDT
LAT...LON 4255 7297 4249 7297 4239 7300 4237 7302
4238 7306 4237 7307 4237 7340 4241 7339
4258 7332 4265 7294
TIME...MOT...LOC 2111Z 247DEG 11KT 4250 7322
TAW/VTKThe Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported during a thunderstorm in Pittsfield.
A tree was reported down on a mobile home in Pittsfield due to strong thunderstorm winds.
Trees and wires were reported down in Marlborough due to strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337400, 337402, 337404.